Oregon, 2010

Flooding in Oregon, December 29 to 30, 2010

December 29 to 30, 2010 · NWS PQR · 2 events in 2 counties and zones

A series of strong weather systems brought heavy rain to northwest Oregon causing flooding on local rivers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A series of strong weather systems brought heavy rain to northwest Oregon causing flooding on local rivers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 29, 2:43 AM PST, 4 hours 6 minutes earlier.

Area forecast discussion, Dec 29, 2:43 AM PST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
243 AM PST WED DEC 29 2010

.SYNOPSIS..COLD SHOWERS WILL MOVE ACROSS THE AREA TODAY WITH LOW SNOW
LEVELS AND PLENTY OF SNOW IN THE CASCADES...FOOTHILLS...AND COAST
RANGE. DRY AND COLD CONDITIONS WILL DEVELOP THU AND CONTINUE THROUGH
THE WEEKEND. WET WEATHER MAY RETURN EARLY NEXT WEEK.

&&

.SHORT TERM...COLD SHOWERS WILL CONTINUE TO MOVE ACROSS THE AREA
TODAY WITH SNOW IN THE CASCADES...FOOTHILLS...COAST RANGE...AND THE
HOOD RIVER VALLEY. A MIX OF RAIN AND SNOW IS EVEN LIKELY IN THE
LOWEST ELEVATIONS.

AFTER INSPECTING THE LATEST MODELS AND OBSERVATIONS STICKING SNOW ON
THE VALLEY FLOOR LOOKS VERY UNLIKELY. ONSHORE FLOW AND 850 MB TEMPS
AROUND -6C WOULD SUGGEST A SNOW LEVEL BETWEEN 500 AND 1000 FEET. THE
USUAL CAVEAT BEING THAT ANY HEAVIER SHOWERS COULD BRIEFLY DRAG THE
SNOW LEVEL BELOW 500 FEET JUST ABOUT ANYWHERE IN THE FORECAST AREA
WITH A POSSIBLE QUICK DUSTING. WILL MAINTAIN THE SNOW ADVISORIES IN
THE WILLAMETTE VALLEY...I-5 CORRIDOR IN SOUTHWEST WASHINGTON...AND
THE COLUMBIA RIVER GORGE AND HIGHLIGHT THOSE AREAS ABOVE 500 TO 800
FEET WHERE MOST OF THE ACCUMULATION WILL TAKE PLACE. WILL ALSO
MAINTAIN THE ADVISORY IN THE COAST RANGE AND WINTER STORM WARNING IN
THE CASCADES. HAVE DECIDED TO REPLACE THE WARNING IN THE CASCADE
FOOTHILLS WITH AN ADVISORY GIVEN THE LATEST MODEL TRENDS.

SHOWERS WILL BEGIN TO DECREASE FROM THE NORTH THIS AFTERNOON AS THE
TROUGH DROPS SOUTH AND EAST. WE MAY EVEN SEE A FEW SUNBREAKS FROM
ABOUT PORTLAND NORTH. WITH THIS IN MIND DECIDED TO BUMP TEMPERATURES
UP A BIT THIS AFTERNOON.

THINGS REALLY BEGIN TO DRY OUT LATE TONIGHT AND THURSDAY MORNING.
BRINGING AN END TO SNOW CHANCES ACROSS THE AREA. THIS WILL ALSO ALLOW
MOST AREAS TO EXPERIENCE A HARD FREEZE BY THURSDAY MORNING AND
ESPECIALLY FRIDAY MORNING. COOL AND DRY WEATHER WILL CONTINUE THROUGH
THE END OF THE WEEK.

.HYDROLOGY...AS FOR FLOODING...THE SIUSLAW RIVER DOWN BY FLORENCE AND
THE LUCKIAMUTE BOTH ARE FORECAST TO BARELY NICK MINOR FLOOD STAGE
TODAY.

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...SURFACE HIGH
PRESSURE CONTINUES A BRIEF DRYING TREND THROUGH THE WEEKEND. MODELS
ARE IN AGREEMENT WITH A DEEP TROUGH DROPPING DOWN FROM BRITISH
COLUMBIA AND DIGGING FURTHER INTO THE MIDWEST. THIS MODIFIED ARCTIC
AIR WILL BRING COOL WEATHER THROUGH THE WEEKEND WITH CLEAR SKIES TO
CWA. THIS COMBINATION OF CLEAR SKIES AND COOL AIR SHOULD BRING NIGHT
TIME LOWS IN THE MID 20S. HAVE LOWERED TEMPERATURES TO SHOW THIS
COOLING TREND. BEYOND THE WEEKEND...MODELS IN DECENT AGREEMENT WITH
DROPPING A LOW FROM THE GULF OF ALASKA BRINGING POSSIBLE SIGNIFICANT
PRECIP TO CWA TUE INTO WED. AN ACTIVE PATTERN LOOKS TO PERSISTS
BEYOND LONG TERM. DM	  &&

.AVIATION...VFR TO MVFR TODAY...BECOMING MOSTLY VFR BY LATE
AFTERNOON. SHOWERS TODAY WITH A COLD UPPER TROUGH APPROACHING THIS
MORNING AND MOVING THROUGH THE AREA BY LATE AFTERNOON.

KPDX AND APPROACHES...MOSTLY MVFR BECOMING VFR LATE AFTERNOON OR
EARLY EVENING. SS

&&

.MARINE...SURFACE HIGH PRESSURE BUILDING WELL OFFSHORE IN THE
NORTHEAST PACIFIC INCREASING NORTHWEST WINDS OVER THE WATERS. GALE
FORCE WINDS ARE ON TAP THROUGH THIS EVENING. THEN AS THE HIGH
WEAKENS WINDS SHOULD DROP TO SMALL CRAFT LEVELS LATER IN THE NIGHT
AND THEN DECREASING EVEN MORE THURSDAY. THIS HIGH WILL WEAKEN BY
THURSDAY MORNING. ANOTHER HIGH OVER THE INTERIOR WILL DOMINATE
LATE IN THE WEEK. WITH THE WINDS AND INCREASING SWELL...SEAS ARE
EXPECT TO BUILD TO 14 TO 18 FT TODAY...THEN DECREASE TO THE LOWER
TEENS THURSDAY AND AROUND 9 OR 10 FT THURSDAY NIGHT AND FRIDAY. SS

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER WEATHER ADVISORY UNTIL 4 PM PST THIS AFTERNOON FOR
     CASCADE FOOTHILLS IN LANE COUNTY-CENTRAL COAST RANGE OF
     WESTERN OREGON-CENTRAL WILLAMETTE VALLEY-COAST RANGE OF
     NORTHWEST OREGON-GREATER PORTLAND METRO AREA-LOWER COLUMBIA-
     NORTHERN OREGON CASCADE FOOTHILLS-SOUTH WILLAMETTE VALLEY-
     UPPER HOOD RIVER VALLEY-WESTERN COLUMBIA RIVER GORGE.

     WINTER STORM WARNING UNTIL 4 PM PST THIS AFTERNOON FOR CASCADES
     IN LANE COUNTY-NORTHERN OREGON CASCADES.

     FLOOD WATCH THROUGH THURSDAY MORNING FOR CENTRAL COAST RANGE OF
     WESTERN OREGON-CENTRAL OREGON COAST-CENTRAL WILLAMETTE
     VALLEY-GREATER PORTLAND METRO AREA-SOUTH WILLAMETTE VALLEY.

WA...WINTER WEATHER ADVISORY UNTIL 4 PM PST THIS AFTERNOON FOR
     GREATER VANCOUVER AREA-I-5 CORRIDOR IN COWLITZ COUNTY-SOUTH
     WASHINGTON CASCADE FOOTHILLS-WESTERN COLUMBIA RIVER GORGE-
     WILLAPA HILLS.

     WINTER STORM WARNING UNTIL 4 PM PST THIS AFTERNOON FOR SOUTH
     WASHINGTON CASCADES.

PZ...GALE WARNING UNTIL 10 PM PST THIS EVENING FOR COASTAL WATERS
     FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT 10 NM-
     COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
     WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10
     TO 60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO
     60 NM.

     SMALL CRAFT ADVISORY FOR ROUGH BAR UNTIL 6 AM PST THURSDAY FOR
     COLUMBIA RIVER BAR.

&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Dec 29, 5:57 AM PST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
557 AM PST WED DEC 29 2010

ORZ011-013-WAZ019-301700-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-
557 AM PST WED DEC 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

HEAVY SNOW WILL CONTINUE TODAY. PLEASE SEE PDXWSWPQR FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ003-004-010-012-014-WAZ020-040-301700-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-UPPER HOOD RIVER VALLEY-
WILLAPA HILLS-SOUTH WASHINGTON CASCADE FOOTHILLS-
557 AM PST WED DEC 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SNOW SHOWERS WILL CONTINUE TODAY. PLEASE SEE PDXWSWPQR FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ001-002-005>009-WAZ021>023-039-301700-
NORTH OREGON COAST-CENTRAL OREGON COAST-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-
557 AM PST WED DEC 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SHOWERS WILL FALL AS SNOW ABOVE 800 FEET TODAY WITH POSSIBLE SNOW
ACCUMULATIONS OF 1 TO 2 INCHES. LOCAL AND BRIEF ACCUMULATIONS OF
LESS THAN 1 INCH WILL BE POSSIBLE AROUND 500 FEET UNDER HEAVIER
SHOWERS. PLEASE SEE PDXWSWPQR FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PZZ250-255-270-275-301700-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
557 AM PST WED DEC 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

GALE FORCE WINDS WILL CONTINUE THROUGH THIS EVENING. PLEASE SEE
PDXCWFPQR FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Polk

When
December 29, 6:49 AM PST to 3:30 PM PST
Where
Polk County, Suver to 3.97 mi NNW of Buena Vista
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
44.750, -123.200

Heavy rain caused the Luckiamute River to rise above flood stage.

Flood, Marion

When
December 30, 1:10 AM PST to 4:30 AM PST
Where
Marion County, 0.65 mi ENE of Aurora to 0.74 mi NE of Aurora
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
45.234, -122.758

Heavy rainfall over the area caused the Pudding River to overflow its banks and flood farmland.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2010Every state in 2010This day in weather historyWarnings in Oregon, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 273232, 273236.